Jump to content

Padala, 2012 Reversal of SSRI-associated apathy syndrome by discontinuation of therapy.


Altostrata
 Share

Recommended Posts

  • Administrator

An iatrogenic condition is finally recognized by some psychiatrists.

 

Ann Pharmacother. 2012 Mar;46(3):e8. Epub 2012 Feb 21.

Reversal of SSRI-associated apathy syndrome by discontinuation of therapy.

Padala PR, Padala KP, Monga V, Ramirez DA, Sullivan DH.

 

Source

 

University of Arkansas for Medical Sciences, Little Rock, AR, USA. Prasad.padala at va.gov

 

Abstract at http://www.ncbi.nlm.nih.gov/pubmed/22353235 Full text https://www.researchgate.net/publication/221850147_Reversal_of_SSRI-Associated_Apathy_Syndrome_by_Discontinuation_of_Therapy

 

OBJECTIVE : To report 6 cases of selective serotonin reuptake inhibitor (SSRI)-associated apathy syndrome. CASE SUMMARIES : In all 6 cases, the patient reported loss of motivation while being treated with an SSRI. Loss of motivation was of new onset and temporally associated with the use of the SSRI. A trial of discontinuation of the SSRI was performed in all 6 patients and 2 were started on bupropion while cross-tapering from the SSRI. During the treatment trials, depression and apathy were monitored in all patients. Each case was assessed using the Apathy Evaluation Scale, Clinician version (AES-C), and by evaluating how the patient responded to discontinuation of the SSRI. DISCUSSION : Scores on the AES-C improved significantly in all 6 cases after the SSRI was discontinued. Improvement was also seen in the motivation, novelty, and persistence subdomain scores of the AES-C. A pretreatment AES-C score was available only in the first case. Based on the Naranjo probability scale, there was a probable cause of apathy syndrome with SSRI therapy in the first case and a possible association in the rest of the cases. CONCLUSIONS : In some patients SSRIs may cause an apathy syndrome that can be reversed through discontinuation of the agent. When evaluating patients being treated with an SSRI, clinicians should have a high degree of suspicion and specifically inquire for this iatrogenic form of apathy syndrome.

Edited by Altostrata
added link

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

  • Moderator Emeritus

CONCLUSIONS : In some patients SSRIs may cause an apathy syndrome that can be reversed through discontinuation of the agent. When evaluating patients being treated with an SSRI, clinicians should have a high degree of suspicion and specifically inquire for this iatrogenic form of apathy syndrome.[/b][/color]

 

Wow.. sounds like a beginning? I just hope the venerable MDs who might be interested also educate themselves on how to help folks discontinue (taper).

As always, LISTEN TO YOUR BODY! A proud supporter of the 10% (or slower) rule.

 

Requip - 3/16 ZERO  Total time on 25 years.

 

Lyrica: 8/15 ZERO Total time on 7 or 8 yrs.

BENZO FREE 10/13 (started tapering 7/10)  Total time on 25 years.

 

Read my intro thread here, and check the about me section.  "No matter how cynical you get, it's almost impossible to keep up." Lily Tomlin

 

 

Link to comment
Share on other sites

  • Administrator

I've sent them e-mail.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

  • 1 year later...

Has there been study or recognition of apathy / emotional anesthesia that surfaces or worsens during withdrawal ? Or after longterm (years/decades) use of SSRIs?

Pristiq tapered over 8 months ending Spring 2011 after 18 years of polydrugging that began w/Zoloft for fatigue/general malaise (not mood). CURRENT: 1mg Klonopin qhs (SSRI bruxism), 75mg trazodone qhs, various hormonesLitigation for 11 years for Work-related injury, settled 2004. Involuntary medical retirement in 2001 (age 39). 2012 - brain MRI showing diffuse, chronic cerebrovascular damage/demyelination possibly vasculitis/cerebritis. Dx w/autoimmune polyendocrine failure.<p>2013 - Dx w/CNS Sjogren's Lupus (FANA antibodies first appeared in 1997 but missed by doc).

Link to comment
Share on other sites

  • Administrator

None except Fava and El-Malakh.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment
Share on other sites

 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy